Patient Comments: Flu Vaccination - Side Effects

Did you have any side effects from your flu vaccination?

Comment from: Kady, 55-64 Female (Patient) Published: December 18

I had my first flu shot after much convincing by my doctor. Within a week I developed a productive cough stimulated by a tickle in my throat. It continued for another 9 weeks both day and night, resulting in severe spasms and on occasion vomiting. The doctor insisted that it could not have been the flu shot and after sending me for an x-ray (results were negative) wrote a prescription for an inhaler. I have never had asthma. Fortunately a week of immune boosting herbs (echinacea, reishi and astragalus) seem to have put an end to what was clearly an immune reaction to the flu shot. Never again!

Was this comment helpful?Yes
Comment from: Dads daughter, 75 or over Male (Caregiver) Published: December 10

My dad had received the flu shot for probably 30 years. In September 2013 at age 93 and otherwise extremely bright and healthy, he received the flu shot. The next day his arms started to ache, then his shoulders and hands. He became weak, very lethargic and had a low fever. He was diagnosed with polymyalgia rheumatica. Prednisone has helped but when he is weaned off, the symptoms return. This is a very cruel disease and will probably end his life sooner than otherwise. So unnecessary and is robbing the last years of his life. No flu shots ever for this large family!

Was this comment helpful?Yes
Comment from: Sharon, 65-74 Female (Caregiver) Published: December 10

My husband who is 67 received the flu vaccine in early November. About 3 weeks afterwards he has developed a severe case of hives and extreme itching. He is very prone to hives and has dry skin. I also received the high dose flu vaccine on October 1st and about 3 weeks later developed severe upper arm itching with little or no rash. Our life has been a bit of a nightmare since.

Was this comment helpful?Yes
Comment from: Kel B., 65-74 Female (Patient) Published: December 05

It is now a year since I received the flu vaccine. Within 24 hours I was experiencing pain in the upper left arm. This continues unchanged 12 months on. I can raise my arm forwards without too much pain but sideways and behind me only waist high. It is still really painful. It is doubtful I will have another flu jab in the future.

Was this comment helpful?Yes
Comment from: Doug, 65-74 Male (Patient) Published: November 26

My husband had a flu shot almost 3 weeks ago and started with a sore throat that night. The next afternoon the sore throat went away, but he ached all over and started with a fever of 103.4 and had the sweats and chills. This lasted for a week when he was hospitalized and they did blood tests that came back saying there was no infection in his body as his white cell count was normal. His fever persisted for another week. It is now back to normal, but he still has sweats and is very weak.

Was this comment helpful?Yes
Comment from: JD, Female (Patient) Published: November 25

I had the flu injection on Friday and had severe diarrhea and painful stomach. I also have very bad indigestion and heart burn and pain in my chest. I had flu injection before and was fine. I won't be getting flu jab again.

Was this comment helpful?Yes
Comment from: kota, 75 or over Female (Patient) Published: November 19

I am scared to death to take a flu shot since the last one I received put me in bed for almost 3 weeks. In addition, I firmly believe that my son's death at age 50 in 2009 can be attributed to receiving a flu shot. He called me two days prior to his death and told me that he had felt really sick since receiving the injection. The news that I next received was that he died in his sleep that very night. The coroner attributed his passing to the electrical rhythm in heart having failed. I cannot believe this because he was extremely healthy, a non-smoker, and very health conscious. I do believe that there are some of us that would be better off getting the flu rather than the reactions to the injection. I will never get a flu shot and will never get over losing my only son.

Was this comment helpful?Yes
Comment from: MB, 35-44 Male (Caregiver) Published: November 18

I got scleritis 4 days after flu shot. My right shoulder (shot was in left) became so sore I could not move my arm. I got a cold I cannot seem to get rid of. I am awaiting blood test result for autoimmune disease due to the scleritis. Scary stuff. I will never have a flu shot again in my life. I will gladly wear a mask at work from now on. That is if the flu shot has not triggered autoimmune disease in me. I cannot have flu shot if it has. Educate yourselves of the risks before blindly getting the flu vaccine.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Flu Vaccine (Flu Shot) - Experience Question: Please describe your experience with the flu shot.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors